Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 37, NWS Blacksburg, VA

October 7, 2006Appomattox County, Buckingham County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Oct 7, 2006, 8:39 AM EDT for Appomattox County, Buckingham County, Virginia. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2006, 8:39 AM EDT (12:39 UTC)
Expired
Oct 7, 2006, 12:45 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Appomattox County, VA, Buckingham County, VA

The radar

The Roanoke radar (KFCX), 151 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 9:30 AM EDTFLASH FLOOD2 E Gold Hill, VASTATE ROUTE 717 FLOODED AND CLOSED.
Oct 7, 9:30 AM EDTFLASH FLOOD4 Nw Gold Hill, VASTATE ROUTE 611 FLOODED AND CLOSED.
Oct 7, 10:00 AM EDTFLASH FLOODAppomattox, VACOUNTYWIDE SECONDARY ROADS FLOODED AND CLOSED. SMALL TREES DOWN COUNTYWIDE FROM GROUND SATURATION AND GUSTY WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 071243
FFWRNK
VAC011-029-071645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 AM EDT SAT OCT 7 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 1245 PM EDT

* AT 836 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A BAND OF HEAVY RAIN OVER THE WARNED AREA. ROUTES
  717...636 AND 611 WERE REPORTED TO BE CLOSED TO HIGH WATER IN
  BUCKINGHAM COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  WINGINA...GOLD HILL...BUCKINGHAM...APPOMATTOX...DILLWYN
  AND CENTENARY.

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN ADDITION TO THE FLOODING EXPECTED...WITH THE WATER SATURATING THE 
SOIL AROUND THE ROOT SYSTEMS OF TREES....OCCASIONAL WIND GUSTS TO 40 
MPH IN PARTS OF THE AREA WILL BRING SOME TREES DOWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3721 7884 3739 7845 3768 7823 3774 7848
      3760 7879 3744 7899

$$

JJ
2 follow-up statements
000 
WGUS71 KRNK 071502
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT SAT OCT 7 2006

VAC011-029-071645-
APPOMATTOX VA-BUCKINGHAM VA-
1100 AM EDT SAT OCT 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR
BUCKINGHAM AND APPOMATTOX COUNTIES...

AT 1100 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY RAIN 
PRODUCING FLASH FLOODING OVER THE WARNED AREA. IN BUCKINGHAM 
COUNTY...STATE ROUTES 657 AND 720 REMAIN CLOSED WITH WATER OVER THE 
ROADS. THE HIGHWAY EMBANKMENT ON STATE ROUTE 683 WAS DETERIORATING 
DUE TO THE HEAVY RAIN. IN APPOMATTOX COUNTY...THE FOLLOWING STATE 
ROUTES WERE REPORTED TO BE UNDER WATER...611...638...616...654...AND 
655.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WINGINA...GOLD HILL...DILLWYN...CENTENARY...BUCKINGHAM...APPOMATTOX  
AND BENT CREEK

THE BAND OF HEAVY RAIN CONTINUES TO GRADUALLY WEAKEN...BUT 
ADDITIONAL RAINFALL AMOUNTS OF AROUND AND INCH ARE POSSIBLE IN THE 
WARNED AREA. THIS WILL LIKELY AGGRAVATE ONGOING FLOODING...AND MAY 
CAUSE OTHER CREEKS AND SMALL STREAMS IN THE AREA TO FLOOD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3721 7884 3739 7845 3768 7823 3774 7848
      3760 7879 3744 7899

$$

JJ
000 
WGUS71 KRNK 071645
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT SAT OCT 7 2006

VAC011-029-071653-
APPOMATTOX VA-BUCKINGHAM VA-
1243 PM EDT SAT OCT 7 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 PM EDT FOR BUCKINGHAM
AND APPOMATTOX COUNTIES...

AT 1243 PM...DOPPLER RADAR SHOWED THE BAND OF RAIN RAPIDLY 
DIMINISHING. HEAVY RAIN HAD ENDED BY NOON FOR MOST AREAS. LAW 
ENFORCEMENT REPORTED NO ADDITIONAL FLOOD PROBLEMS IN APPOMATTOX AND 
BUCKINGHAM COUNTIES. ANY HIGH WATER IN THE AREA WILL CONTINUE 
RECEDING THIS AFTERNOON.

LAT...LON 3721 7884 3739 7845 3768 7823 3774 7848
      3760 7879 3744 7899

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 6:14 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 7, 6:14 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 AM EDT SAT OCT 7 2006

.AVIATION...
12Z TAF UPDATE WILL CHANGE LITTLE FROM 06Z PACKAGE. SEE 144AM
DISCUSSION.

&&

.PREV DISCUSSION...
 (ISSUED 310 AM EDT SAT OCT 7 2006)

SHORT TERM /TODAY THROUGH MONDAY/...
MODERATE RAIN OVER EASTERN PORTIONS OF THE FCST AREA WITH FLOOD
ADVISORIES POSTED. IFLOWS GAGES IN BOTETOURT AND ROCKBRIDGE
COUNTIES INDICATING RATES OF ARND 1/2 INCH PER HOUR. UPR LOW OVER
NORTH CENTRAL NC CREATING STRONG ONSHORE FLOW OVER VA PULLING
ABUNDANT MOISTR WEST INTO A STRONG ZONE OF CONVERGENCE OVER
CENTRAL PORTIONS OF THE STATE. THIS WILL LIKELY CONTINUE FOR THE
NEXT SEVERAL HOURS AND THE ADVISORY MAY NEED TO BE EXPANDED
SOUTHWEST. RAINFALL WILL SLOWLY DIMINISH LATER THIS MORNING AS
SYSTEM BECOMES MORE VERTICALLY STACKED AND LOW/MID LEVEL FLOW AND
CONVERGENCE DECREASES.

UPR LOW WILL DRIFT SOUTH TODAY AND SUNDAY HOWEVER DEEP LAYER RH
WILL REMAIN ON THE HIGH SIDE. EXPECT EXTENSIVE CLOUD COVER TO
PERSIST THROUGH SUNDAY WITH LIGHT RAINFALL BECOMING VERY PATCHY BY
TONIGHT AND CONFINED MAINLY TO SOUTHERN PORTIONS OF THE FCST AREA.
HIGH PRESSURE SFC AND ALOFT WILL FINALLY MOVE DOWN INTO THE
VIRGINIAS BY MONDAY WITH PERIODS OF SUN DEVELOPING AND MUCH MILDER
TEMPS.

PREV DISCUSSION...
 (ISSUED 144 AM EDT SAT OCT 7 2006)

AVIATION...

C0MPLEX AVIATION FORECAST AGAIN THROUGH THE NEXT 24 HOURS. STRONG
UPPER LEVEL LOW IS SLOWLY SINKING SOUTHEAST OF THE AREA. THE
RESULT WILL BE A FLOW NEAR THE SURFACE GRADUALLY VEERING NORTH TO
NORTHEAST WITH SOME 35 TO 45 KT WINDS ONLY ABOUT 3000 TO 4000 FT
MSL. THE RESULT WILL BE FOR A CONTINUATION OF MODERATE TO HEAVY
RAIN SHOWERS IN MOST LOCATIONS EAST OF THE BLUE RIDGE THROUGH THE
EARLY MORNING HOURS. HAS SATURDAY PROGRESSES...THE FLOW WILL TAKE
ON A BIT MORE OF AN UPSLOPE COMPONENT...ALTHOUGH NOT A MAXIMIZED
ONE...INTO THE EASTERN FLANKS OF THE APPALACHIANS. EXPECT CEILINGS
IN MOST PLACES EAST OF THE BLUE RIDGE TO LOWER TO IFR CONDITIONS
OR LOWER BY THE AFTERNOON WITH DRIZZLE OR LIGHT RAIN. WEST OF THE
BLUE RIDGE THE EFFECTS SHOULD BE ONLY SLIGHTLY LESS AS BAD. IN
EITHER CASE...MOUNTAIN RIDGE TOPS WILL BE OBSCURED IN MOST
LOCATIONS. THIS PATTERN WILL CONTINUE INTO SATURDAY EVENING WITH
CEILINGS AND VISIBILITIES LOWERING A BIT MORE.

LOW LEVEL WIND SHEAR WILL BE COMMON IN MOST OF THE AREA THE NEXT
24 HOURS THANKS TO THE STRONG JET SO CLOSE TO THE SURFACE.

PREV DISCUSSION...
 (ISSUED 945 PM EDT FRI OCT 6 2006)

SHORT TERM /REST OF TONIGHT/...
AREAS OF RAIN AND DRIZZLE ACROSS THE FCST AREA WITH THE HIGHEST
AMOUNTS OCCURRING OVER THE NE CWA ALONG RTE 460 FROM LYH-
FVX...COVERING ALL OF APPOMATTOX AND BUCKINGHAM COUNTIES. RAIN
RATES HAVE BEEN ABOUT A THIRD OF AN INCH AN HOUR. RAIN TOTALS
VCNTY OF FVX WHERE RAIN CONTINUES TO FALL IS AROUND 3.00 INCHES.
THE EOC IN BUCKINGHAM SAYS THERE HAS NOT BEEN ANY REPORTS OF
FLOODING...HOWEVER IF RAIN COUNTINUES TO FALL THIS AREA WITH
SIMILAR RATES...POTENTIAL DOES EXIST FOR FLOOD PROBLEMS FORE
MORNING.

AREA TEMPS ARE QUITE COOL...READINGS IN THE 40S. COMBINE THIS WITH
DRIZZLY RAIN AND STIFF NORTHERLY WIND AND THE DAMPNESS CUTS RIGHT
THROUGH YOU... I.E. I FEEL FOR THE FOLKS SITTING AT THE FRIDAY
NIGHT FOOTBALL GAMES.

NOT A LOT OF CHANGE EXPECTED THE NEXT 12 HOURS.  THE UPPER LOW IS
CENTERED OVER SOUTH SIDE VA...AND IS BEGINNING TO DRIFT SOUTH. AS
THIS TREND CONTINUES...ANTICIPATE RAIN AREA OVER ERN VA TO PIVOT
SSW WITH TIME. SOME HOLES IN THE CLOUDS OVER THE FAR SW CWA MAY
ALLOW FOR A FEW PEAKS AT THE HARVEST MOON...A COOL OCTOBER NIGHT.

PREV DISCUSSION...
 (ISSUED 717 PM EDT FRI OCT 6 2006)

AVIATION...

UPPER LEVEL LOW WILL RESIDE OVER THE MID ATLANTIC REGION TONIGHT.
THIS LOW WILL THEN SLIDE SOUTHWARD AND INTO THE SOUTHEASTERN COASTAL
STATES ON SATURDAY. THE AREA WILL SEE A VARIETY OF CLOUD HEIGHTS AND
VISIBILITIES WITH THE MAJORITY OF THE CATEGORY BEING MVFR THROUGH
THE PERIOD. STEADY RAIN AND OBSCURED RIDGES...ESPECIALLY ALONG THE
EASTERN SLOPES OF THE BLUE RIDGE...TO PERSIST THROUGH SATURDAY
AFTERNOON. WIND SHEAR ALSO A CONCERN FOR MOUNTAIN VALLEYS WEST OF
THE BLUE RIDGE WITH A 40-50 KT NE LOW LEVEL JET IN EASTERN VA
OVERNIGHT.

PREV DISCUSSION...
 (ISSUED 345 PM EDT FRI OCT 6 2006)

SHORT TERM /TONIGHT THROUGH SATURDAY/...
UPPER LOW WILL TRACK SOUTHEAST ACROSS THE REGION TONIGHT AND REACH
SOUTH CAROLINE SATURDAY. STRONG 850 MB WARM AIR ADVECTION AND
EASTERLY COMPONENT TO THE LOW LEVEL WINDS WILL ADD PLENTY OF LIFT
FOR RAIN TONIGHT. PERIOD OF RAIN WITH A FEW THUNDERSTORMS WILL
CONTINUE TONIGHT INTO SATURDAY. SATURDAY AFTERNOON THE WINDS
DIMINISH AS THE 850 MB AND SURFACE LOW MOVE AWAY FROM THE FORECAST
AREA. RAISED LOW TEMPERATURES TONIGHT AND LOWER HIGH TEMPERATURES
SATURDAY.

LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
CLOSED UPR SYSTEM DROPPING SOUTH ACROSS THE REGION SATURDAY NIGHT
AND PUSHING TO THE SOUTHEAST COAST BY SUNDAY. RAISED LOW
TEMPERATURES IN THE SOUTHWEST SATURDAY NIGHT. TAPERED OFF CLOUDS AND
RAIN CHANCE FROM NORTHWEST TO SOUTHEAST. ON MONDAY...THE STUBBORN
UPR LOW BEGINS TO FILL AND MOVES EAST GIVEN APPROACHING UPSTREAM
SHORTWAVE TROUGH. A WEAK COLD FRONT SIDES THRU MONDAY NIGHT AND
TUESDAY. HIGH PRESSURE WILL CONTROL OUR WEATHER TUESDAY NIGHT AND
WEDNESDAY. A STRONG COLD FRONT TO OUR WEST WILL ENTER THE WESTERN
MOUNTAINS AROUND 12Z THURSDAY AND EXIT THE EAST COAST THURSDAY
NIGHT. THE 85H AIR IS QUITE CHILLY BEHIND THE BOUNDARY WITH VALUES
OF MINUS 6 TO MINUS 10 ON THE GFS SOLUTION. OVERALL...FOLLOWED
HPCGUIDE WHICH WAS SIMILAR TO 06Z GFS THROUGH DAY 6 THEN BLEND OF
ECMWF/GFS BEYOND.

AVIATION...
CEILINGS WILL BE IFR OR LOWERING TO IFR BY 03Z TONIGHT AS DEEPENING
UPPER LOW MOVES ACROSS THE FORECAST AREA. WINDS THROUGH A DEEP LAYER
WILL HAVE AN EASTERLY COMPONENT WHICH WILL AIDE IN LIFT FOR
WIDESPREAD PRECIPITATION TONIGHT AND RESULT IN BANKING THE STRATUS
UP AGAINST THE EAST SIDE OF THE BLUE RIDGE. AS THE UPPER LOW MOVES
SOUTH ON SATURDAY RAIN WILL GRADUALLY MOVE OUT OF THE AREA AND
VISIBILITIES WILL IMPROVE. WINDS AT 1000-3000 FEET WILL BE
INCREASING TO THE 40-50KT RANGE SO LOW LEVEL WIND SHEAR HAS BEEN
MAINTAINED IN THE BLF AND LWB WHERE THE SURFACE WINDS WONT BE AS
STRONG AND GUSTY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS
Hazardous weather outlook, Oct 7, 12:35 AM EDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 AM EDT SAT OCT 7 2006

NCZ001>006-018>020-VAZ007-009>020-032-043-WVZ042>045-080445-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-HENRY-
MERCER-SUMMERS-MONROE-GREENBRIER-
1235 AM EDT SAT OCT 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ022>024-033>035-044>047-058-059-080445-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1235 AM EDT SAT OCT 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

PERIODS OF MODERATE TO HEAVY RAIN COULD PRODUCE MINOR FLOODING OF
SMALL CREEKS AND STREAMS AS WELL AS IN URBAN AREAS WHERE DRAINAGE
IS POOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.